Ohio, 2019

Winter Storm in Ohio, January 18 to 20, 2019

January 18 to 20, 2019 · NWS PBZ · 6 events in 6 counties and zones

S. and brought a wintry mix across our warning county area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure system moved into the Pittsburgh region from the southeast U.S. and brought a wintry mix across our warning county area. On the east side of the low, warm air traveled as far north as Southern Butler County. As a result, areas near I-80 got 8 to 11 inches of snow while areas 50 miles south got sleet, rain, and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 18, 7:39 AM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 18, 7:39 AM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 AM EST Fri Jan 18 2019

.SYNOPSIS...
A strong area of low pressure will bring wintry precipitation
Saturday and Sunday, and eventually much colder temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update to tweak PoPs based on radar/hi-res model trends.
Expanded/extended mention of DZ/FZDZ a bit given the lack of
moisture aloft, but as cloud tops cool to -10C, expect
precipitation to switch over to snow showers/flurries before
tapering off in the ridges this afternoon.

Previous discussion...

Surface front finally exits to the east by mid-morning.
Scattered snow showers are still possible this morning, ahead of
the surface boundary, especially over the northern half of the
region and the ridges. Modest cold air advection will occur
behind the front this afternoon, but with low inversions, and
temperatures not quite cold enough, lake enhanced or upslope
snow showers will be sparse.

Very little movement in temperatures today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
A major winter storm will develop over the south-central US and
move rapidly northeastward towards the Mid-Atlantic. Models
show decent agreement with the timing of the system, spreading
precipitation across the area Saturday morning. However, the
real challenge lies in the track of the sfc low, and in
particular, how far north warm air aloft is able to push. These
factors will be crucial for forecasting the rain/snow/ice
transition zone, which will also be important for snow
accumulations. Operational models are coming into better
agreement with this aspect of the system, but differences still
remain.

To add to the uncertainty, the tight cloud level temperature
gradient over the transition line, will create a small area of
noticeably different snowfall amounts. 20 to 40 miles could
mean the difference between minor accumulations of 1 to 3
inches to accumulations in excess of 8 inches, so correct
placement of the transition will be crucial. With uncertainty
remaining in the exact placement of the transition zone, have
once again used a model blend to approximate.

It's worth noting that if warm air aloft is able to surge even
farther north, where surface temperatures remain below freezing,
the threat for ice accumulations will greatly increase.

Models are also coming into better agreement that the
accumulating snow will cutoff rapidly late Saturday night. The
end to the snow will be due to the main shortwave trough exiting
to the east, upper level moisture shifting eastward with the
wave, and the transition of the surface low to the east coast.
With the faster end to the snow in mind, have lowered snow
totals from previous forecast.

Given that there have been little changes to the possible
impacts with this system, and that uncertainty still plagues the
forecast, will leave the Winter Storm Watch as is.

Split upper flow will phase off to our east on Sunday. This will
help open the door to the coldest air of the season. Lingering
snow showers will quickly end Sunday morning. Models are not
showing an optimal setup for lake enhanced/upslope snow showers
on Sunday. The strong cold air advection is in place, but winds
aloft have too much of a northerly trajectory and inversions
lower quickly as the much drier arctic air overspreads the
region.

Temperatures on Sunday will slowly fall through the teens, with
northern locales reaching the single digits by evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
We still foresee single-digit low temperatures Sunday and
Monday nights, with wind chill headlines likely needed Sunday
night as a lingering surface pressure gradient keeps wind up.
High pressure Monday night will lower wind speeds.

Temperatures moderate Tuesday and Wednesday as mid-level troughing
relaxes, but another system will provide rain and snow chances
during the middle of next week.  Precipitation coverage will
decrease Thursday with another shot of cold air following.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Snow showers will taper off through 15Z as a shortwave/frontal
boundary departs. Some IFR stratus/drizzle will continue through
the morning as moisture remains trapped underneath a low
inversion. Improvement to MVFR is still expected this afternoon,
with these ceilings lingering through tonight. The first hints
of precipitation from the major winter storm may arrive prior to
12Z at FKL/ZZV, most likely in the form of snow.

.Outlook...
Expect condition deterioration to general IFR on Saturday as
advancing low pressure spreads rain and a wintry mix over the
Upr OH Region. Restrictions should ease Sunday night into
Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from Saturday morning through Sunday
     afternoon for MDZ001.
     Winter Weather Advisory until 10 AM EST this morning for
     MDZ001.
OH...Winter Storm Watch from Saturday morning through Sunday
     afternoon for OHZ039>041-048>050-057>059-068-069.
PA...Winter Storm Watch from Saturday morning through Sunday
     afternoon for PAZ007>009-013>016-020>023-029-031-073>076.
WV...Winter Storm Watch from Saturday morning through Sunday
     afternoon for WVZ001>004-510>514.
     Winter Weather Advisory until 10 AM EST this morning for
     WVZ512>514.

&&
Hazardous weather outlook, Jan 18, 4:03 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
403 AM EST Fri Jan 18 2019

MDZ001-WVZ512>514-190915-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
403 AM EST Fri Jan 18 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-510-511-190915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
403 AM EST Fri Jan 18 2019

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ012-021-509-190915-
Wetzel-Marion-Monongalia-
403 AM EST Fri Jan 18 2019

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 18, 7:42 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 AM EST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             HANOVERTON              40.76N  80.93W
01/18/2019  M1.1 INCH        COLUMBIANA         OH   COCORAHS

            24-HOUR SNOWFALL.

0450 AM     SNOW             MANNINGTON              39.54N  80.46W
01/18/2019  M1.0 INCH        MARION             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0514 AM     SNOW             BRUSH VLY               40.52N  79.06W
01/18/2019  M1.0 INCH        INDIANA            PA   COCORAHS

            24-HOUR SNOWFALL.

0555 AM     SNOW             1 E SANDY LAKE          41.35N  80.05W
01/18/2019  M3.0 INCH        MERCER             PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 SSW MCCANDLESS TOWNSH 40.56N  80.04W
01/18/2019  M1.0 INCH        ALLEGHENY          PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             3 SE VALENCIA           40.64N  79.95W
01/18/2019  M1.0 INCH        ALLEGHENY          PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 NNE FOX RUN           40.72N  80.07W
01/18/2019  M1.0 INCH        BUTLER             PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             NEW MARTINSVILLE        39.67N  80.87W
01/18/2019  M1.1 INCH        MONROE             OH   HADS

            24-HOUR SNOWFALL.

0600 AM     SNOW             MOUNTAIN LAKE PARK      39.40N  79.37W
01/18/2019  M1.3 INCH        GARRETT            MD   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             IRWIN                   40.33N  79.70W
01/18/2019  M1.5 INCH        WESTMORELAND       PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             DEEP CREEK LAKE         39.52N  79.41W
01/18/2019  M1.0 INCH        GARRETT            MD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0629 AM     SNOW             SALEM                   40.92N  80.85W
01/18/2019  M1.0 INCH        COLUMBIANA         OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             GASTONVILLE             40.26N  80.01W
01/18/2019  M1.0 INCH        WASHINGTON         PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             FREEPORT DAM            40.68N  79.67W
01/18/2019  M1.0 INCH        ARMSTRONG          PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 WSW MOUNT PLEASANT    40.16N  80.82W
01/18/2019  M2.0 INCH        JEFFERSON          OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             SALINA                  40.51N  79.55W
01/18/2019  M1.4 INCH        WESTMORELAND       PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 SW BRIDGEVILLE        40.34N  80.12W
01/18/2019  M1.1 INCH        ALLEGHENY          PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             DAVIS                   39.10N  79.43W
01/18/2019  M1.4 INCH        TUCKER             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 SW CLARION            41.19N  79.44W
01/18/2019  M1.0 INCH        CLARION            PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             5 W MARIENVILLE         41.46N  79.18W
01/18/2019  M1.1 INCH        FOREST             PA   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER PBZ1900384
EVENT NUMBER PBZ1900385
EVENT NUMBER PBZ1900386
EVENT NUMBER PBZ1900387
EVENT NUMBER PBZ1900388
EVENT NUMBER PBZ1900389
EVENT NUMBER PBZ1900390
EVENT NUMBER PBZ1900391
EVENT NUMBER PBZ1900392
EVENT NUMBER PBZ1900393
EVENT NUMBER PBZ1900394
EVENT NUMBER PBZ1900395
EVENT NUMBER PBZ1900396
EVENT NUMBER PBZ1900397
EVENT NUMBER PBZ1900398
EVENT NUMBER PBZ1900399
EVENT NUMBER PBZ1900400
EVENT NUMBER PBZ1900401
EVENT NUMBER PBZ1900402
EVENT NUMBER PBZ1900403

CL
Local storm report, Jan 18, 8:50 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 AM EST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 SSW HYDETOWN          41.57N  79.76W
01/18/2019  M1.1 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 E COOPERSTOWN         41.50N  79.85W
01/18/2019  M1.1 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 SW LAWSON HEIGHTS     40.25N  79.43W
01/18/2019  M1.0 INCH        WESTMORELAND       PA   COCORAHS

            24-HOUR SNOWFALL.

0730 AM     SNOW             MOON TOWNSHIP           40.53N  80.22W
01/18/2019  M1.2 INCH        ALLEGHENY          PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             BURTON                  39.65N  80.41W
01/18/2019  M1.0 INCH        WETZEL             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0735 AM     SNOW             2 E EASTVALE            40.77N  80.27W
01/18/2019  M1.0 INCH        BEAVER             PA   COCORAHS

            24-HOUR SNOWFALL.

0742 AM     SNOW             TIMBLIN                 40.96N  79.20W
01/18/2019  M2.5 INCH        JEFFERSON          PA   COCORAHS

            24-HOUR SNOWFALL.

0745 AM     SNOW             4 NE KITTANNING         40.88N  79.48W
01/18/2019  M1.2 INCH        ARMSTRONG          PA   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             TERRA ALTA              39.45N  79.55W
01/18/2019  M2.5 INCH        PRESTON            WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER PBZ1900404
EVENT NUMBER PBZ1900405
EVENT NUMBER PBZ1900406
EVENT NUMBER PBZ1900407
EVENT NUMBER PBZ1900408
EVENT NUMBER PBZ1900409
EVENT NUMBER PBZ1900410
EVENT NUMBER PBZ1900411
EVENT NUMBER PBZ1900412

CL
Local storm report, Jan 18, 9:29 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 AM EST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SENECA                  41.38N  79.70W
01/18/2019  M2.0 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 E ACCIDENT            39.62N  79.25W
01/18/2019  M1.2 INCH        GARRETT            MD   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 ESE NORWICH           39.98N  81.78W
01/18/2019  M1.2 INCH        MUSKINGUM          OH   COCORAHS

            24-HOUR SNOWFALL.

0745 AM     SNOW             2 NNW WHITE OAK SPRINGS 39.51N  79.51W
01/18/2019  M1.1 INCH        PRESTON            WV   PUBLIC

0800 AM     SNOW             6 NW PINE GROVE         39.65N  80.74W
01/18/2019  M1.0 INCH        WETZEL             WV   COCORAHS

            24-HOUR SNOWFALL.

0830 AM     SNOW             2 WSW GASTONVILLE       40.25N  80.05W
01/18/2019  M1.2 INCH        WASHINGTON         PA   COCORAHS

            24-HOUR SNOWFALL.

0840 AM     SNOW             FRANKLIN                41.39N  79.82W
01/18/2019  M1.0 INCH        VENANGO            PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER PBZ1900413
EVENT NUMBER PBZ1900414
EVENT NUMBER PBZ1900415
EVENT NUMBER PBZ1900416
EVENT NUMBER PBZ1900417
EVENT NUMBER PBZ1900418
EVENT NUMBER PBZ1900419

CL
Local storm report, Jan 18, 10:52 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 S WEST MIDDLESEX      41.14N  80.46W
01/18/2019  M1.8 INCH        MERCER             PA   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             CANAAN VALLEY           39.06N  79.44W
01/18/2019  M1.3 INCH        TUCKER             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0951 AM     SNOW             NESHANNOCK              41.22N  80.40W
01/18/2019  M1.8 INCH        MERCER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1900420
EVENT NUMBER PBZ1900421
EVENT NUMBER PBZ1900422

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Columbiana

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 11.0 inches of snow for a storm total on the morning of January 20th. Nine inches of snow was measured near Lisbon by the Department of Highways.

Winter Storm, Belmont

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Belmont forecast zone
Reported by
Trained Spotter
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A trained spotter measured 7.0 inches of snow total on the morning of January 20th at New Castle, OH.

Winter Storm, Carroll

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

The Department of Highways measured 7.0 inches of snow (total) near Carrollton, OH. Six inches was measured in Dellroy, OH.

Winter Storm, Harrison

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Harrison forecast zone
Reported by
Department of Highways
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

The Department of Highways measured 6.0 inches of snow (total) near Cadiz, OH on the morning of January 20th.

Winter Storm, Muskingum

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Muskingum forecast zone
Reported by
Social Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A storm total of 10.0 inches of snow was measured near Zanesville, OH on the morning of January 20th by a citizen on social media.

Winter Storm, Tuscarawas

When
January 18, 1:10 PM EST to January 20, 10:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Trained Spotter
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A trained spotter measured 7.5 inches of snow (total) on the morning of January 20th near New Philadelphia, OH. A trained spotter in Midvale, OH measured 6.5 inches of snow (total) on the same morning. At 3am on Jan. 20th a trained spotter measured 0.10 inches of ice near Uhrichsville, OH.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802130, 802131, 802132, 802133, 802134, 802135.